Alert archive / Wisconsin / Flash Flood Warnings in 2009

Flash Flood Warning 7, NWS Milwaukee, WI

July 24, 2009Lafayette County, Wisconsin

NWS Milwaukee, WI issued this flash flood warning at Jul 24, 2009, 6:01 PM CDT for Lafayette County, Wisconsin. It was in force for 3 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 24, 2009, 6:01 PM CDT (23:01 UTC)
Expired
Jul 24, 2009, 9:18 PM CDT
In force
3 hr
Issued by
NWS Milwaukee, WI
Area
Storm-based polygon
Flood severity
None

County Lafayette County, WI

The radar

The Quad Cities radar (KDVN), 122 km from the middle of the area, began a volume at 23:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 24, 7:00 PM CDTFLASH FLOOD3 N New Diggings, WILOTS OF WATER OVER TWIN BRIDGE ROAD ABOUT 3 MILES NORTH OF VILLAGE OF NEW DIGGINGS. GALENA RIVER BASIN. ALSO LOTS OF HAIL.
Jul 24, 7:30 PM CDTFLASH FLOOD2 S Shullsburg, WIWATER OVER THE ROADS IN VICINITY OF COUNTY HIGHWAY O AND W IN THE AREA SOUTH OF SHULLSBURG.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 59 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 11.0 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2009-07-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 116 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2009-07-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 40 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
116 J/kg
Mixed-layer CIN
-40 J/kg
Mixed-layer LCL
1036 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
40 m²/s²
0-3 km storm-relative helicity
82 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KMKX 242301
FFWMKX
WIC065-250300-
/O.NEW.KMKX.FF.W.0007.090724T2301Z-090725T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
601 PM CDT FRI JUL 24 2009

THE NATIONAL WEATHER SERVICE IN SULLIVAN HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WESTERN LAFAYETTE COUNTY IN SOUTH CENTRAL WISCONSIN

* UNTIL 1000 PM CDT

* AT 551 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL OF 1.50 TO 3.00 
  INCHES WILL OCCUR ACROSS THE WARNED AREA OVER THE NEXT THREE TO    
  FOUR HOURS. 

* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
  OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  BELMONT...BENTON AND SHULLSBURG.

HEAVY RAINFALL RATES OF UP TO ONE INCH IN AN HOUR HAS ALREADY 
OCCURRED ACROSS WESTERN LAFAYETTE COUNTY. ADDITIONAL THUNDERSTORMS 
WILL BRING RATES OF ONE TO TWO INCHES AN HOUR ACROSS THIS SAME AREA. 

A FLASH FLOOD WARNING WARNING MEANS THAT FLOODING IS IMMINENT OR
OCCURRING. IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND
IMMEDIATELY. RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE
IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO
CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
SULLIVAN.

LAT...LON 4281 9042 4281 9035 4250 8988 4251 9043

$$

WOOD
8 follow-up statements
000 
WGUS73 KMKX 242320
FFSMKX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
620 PM CDT FRI JUL 24 2009

WIC065-250300-
/O.CON.KMKX.FF.W.0007.000000T0000Z-090725T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LAFAYETTE WI-
620 PM CDT FRI JUL 24 2009

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1000 PM CDT FOR
WESTERN LAFAYETTE COUNTY...

AT 620 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A THUNDERSTORM PRODUCING VERY HEAVY RAIN.  THIS STORM WAS
LOCATED NEAR BENTON...OR 9 MILES SOUTHEAST OF PLATTEVILLE...MOVING
SOUTHEAST AT 30 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO 
SHULLSBURG...AND LEAD MINE.

THIS STORM WILL MOVE SOUTHEAST AND AFFECT THE SOUTHWEST HALF OF 
LAFAYETTE COUNTY THROUGH ABOUT 7 PM. DOPPLER RADAR RAINFALL 
ESTIMATES THAT OF 1 TO 1.5 INCHES OF RAIN HAVE FALLEN IN THE 
HEADWATES OF THE GALENA RIVER IN THE BENTON AREA THROUGH ABOUT 615 
PM.

ADDITIONAL THUNDERSTORMS ARE LIKELY THIS EVENING IN LAFAYETTE 
COUNTY. THIS WILL ONLY ADD TO THE ALREADY WET SITUATION. PARTS OF 
LAFAYETTE COUNTY PICKED UP AROUND 2 TO 3 INCHES OF RAIN WITHIN THE 
PAST COUPLE DAYS...SO THE GROUND IS NEARLY SATURATED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT FRIDAY EVENING
FOR SOUTH CENTRAL WISCONSIN.

&&

LAT...LON 4281 9042 4281 9035 4250 8988 4251 9043

$$
KAPELA
000 
WGUS73 KMKX 242345
FFSMKX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
645 PM CDT FRI JUL 24 2009

WIC065-250300-
/O.CON.KMKX.FF.W.0007.000000T0000Z-090725T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LAFAYETTE WI-
645 PM CDT FRI JUL 24 2009

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1000 PM CDT FOR
WESTERN LAFAYETTE COUNTY...

AT 643 PM CDT...A THUNDERSTORM PRODUCING VERY HEAVY RAIN WAS
REPORTED.  THIS STORM WAS LOCATED NEAR SHULLSBURG...OR 11 MILES
NORTHEAST OF GALENA...MOVING SOUTHEAST AT 30 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO 
GRATIOT...LEAD MINE...BENTON...AND BELMONT.

DOPPLER RADAR ESTIMATED THAT UP TO 1.75 TO 2 INCHES OF RAIN HAVE 
FALLEN LATE FRIDAY AFTERNOON THROUGH 640 PM IN THE GALENA RIVER 
BASIN...ESPECIALLY WHERE HIGHWAY 81 AND COUNTY X INTERSECT. THE 
SHULLSBURG BRANCH AND MADDEN BRANCH HAVE PICKED UP 1.5 TO 1.75 
INCHES OF RAIN. 

ADDITIONAL STORMS WITH BRIEF HEAVY RAINS ARE EXPECTED THIS FRIDAY 
EVENING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT FRIDAY EVENING
FOR SOUTH CENTRAL WISCONSIN.

&&

LAT...LON 4281 9042 4281 9035 4250 8988 4251 9043

$$

KAPELA
000 
WGUS73 KMKX 250006
FFSMKX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
706 PM CDT FRI JUL 24 2009

WIC065-250300-
/O.CON.KMKX.FF.W.0007.000000T0000Z-090725T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LAFAYETTE WI-
706 PM CDT FRI JUL 24 2009

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1000 PM CDT FOR
WESTERN LAFAYETTE COUNTY...

AT 705 PM CDT...A THUNDERSTORM PRODUCING MODERATE RAIN WAS 
REPORTED.  THIS STORM WAS LOCATED 8 MILES WEST OF BELMONT...OR 
NORTHEAST OF PLATTEVILLE...MOVING SOUTHEAST AT 25 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO BENTON 
AND SHULLSBURG AMD BELMONT AND LEAD MINE.

DOPPLER RADAR ESTIMATED THAT HEAVY RAIN OF 1.5 TO 2.25 INCHES FELL 
THIS EVENING IN THE AREA SOUTHWEST OF A LINE FROM BELMONT TO A POINT 
6 MILES SOUTHEAST OF SHULLSBURG THROUGH 7PM.  

THIS AREA IS MOST LIKELY TO EXPERIENCE FLASH FLOODING...AND INCLUDES 
THE FOLLOWING RIVER BASINS...GALENA...MADDEN BRANCH...SHULLSBURG 
BRANCH...APPLE RIVER...AND WOLF CREEK.  

WATCH OUT FOR MUD OR ROCK SLIDES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT FRIDAY EVENING
FOR SOUTH CENTRAL WISCONSIN.

&&

LAT...LON 4281 9042 4281 9035 4250 8988 4251 9043

$$

KAPELA
000 
WGUS73 KMKX 250036
FFSMKX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
736 PM CDT FRI JUL 24 2009

WIC065-250300-
/O.CON.KMKX.FF.W.0007.000000T0000Z-090725T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LAFAYETTE WI-
736 PM CDT FRI JUL 24 2009

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1000 PM CDT FOR
WESTERN LAFAYETTE COUNTY...

AT 733 PM CDT...DOPPLER RADAR INDICATED A THUNDERSTORM PRODUCING 
MODERATE RAIN.  THIS STORM WAS LOCATED NEAR SHULLSBURG...OR 11 MILES 
NORTHEAST OF GALENA...MOVING SOUTHEAST AT 35 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO 
GRATIOT....SHULLSBURG...LEAD MINE...BENTON...AND BELMONT.

DOPPLER RADAR ESTIMATED THAT HEAVY RAIN OF 1.5 TO 2.25 INCHES FELL 
THIS EVENING IN THE AREA SOUTHWEST OF A LINE FROM BELMONT TO A POINT 
6 MILES SOUTHEAST OF SHULLSBURG THROUGH 7PM.  

THIS AREA IS MOST LIKELY TO EXPERIENCE FLASH FLOODING...AND INCLUDES 
THE FOLLOWING RIVER BASINS...GALENA...MADDEN BRANCH...SHULLSBURG 
BRANCH...APPLE RIVER...AND WOLF CREEK. 

LAW ENFORCEMENT REPORTED LOTS OF WATER OVER TWIN BRIDGE ROAD 3 MILES 
NORTH OF THE VILLAGE OF NEW DIGGINGS...IN THE GALENA RIVER BASIN. 

WATCH OUT FOR MUD OR ROCK SLIDES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT FRIDAY EVENING 
FOR SOUTH CENTRAL WISCONSIN.

&&

LAT...LON 4281 9042 4281 9035 4250 8988 4251 9043

$$

KAPELA
000 
WGUS73 KMKX 250038 CCA
FFSMKX

FLASH FLOOD STATEMENT...CORRECTED
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
738 PM CDT FRI JUL 24 2009

WIC065-250300-
/O.CON.KMKX.FF.W.0007.000000T0000Z-090725T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LAFAYETTE WI-
738 PM CDT FRI JUL 24 2009

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1000 PM CDT FOR
WESTERN LAFAYETTE COUNTY...

AT 733 PM CDT...DOPPLER RADAR INDICATED A THUNDERSTORM PRODUCING 
MODERATE RAIN.  THIS STORM WAS LOCATED NEAR SHULLSBURG...OR 11 MILES 
NORTHEAST OF GALENA...MOVING SOUTHEAST AT 35 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO 
GRATIOT....SHULLSBURG...LEAD MINE...BENTON...AND BELMONT.

DOPPLER RADAR ESTIMATED THAT HEAVY RAIN OF 1.5 TO 2.25 INCHES FELL 
THIS EVENING IN THE AREA SOUTHWEST OF A LINE FROM BELMONT TO A POINT 
6 MILES SOUTHEAST OF SHULLSBURG THROUGH 7PM.  

THIS AREA IS MOST LIKELY TO EXPERIENCE FLASH FLOODING...AND INCLUDES 
THE FOLLOWING RIVER BASINS...GALENA...MADDEN BRANCH...SHULLSBURG 
BRANCH...APPLE RIVER...AND WOLF CREEK. 

LAW ENFORCEMENT REPORTED LOTS OF WATER OVER TWIN BRIDGE ROAD 3 MILES 
NORTH OF THE VILLAGE OF NEW DIGGINGS...IN THE GALENA RIVER BASIN. 

WATCH OUT FOR MUD OR ROCK SLIDES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.

&&

LAT...LON 4281 9042 4281 9035 4250 8988 4251 9043

$$

KAPELA
000 
WGUS73 KMKX 250058
FFSMKX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
758 PM CDT FRI JUL 24 2009

WIC065-250300-
/O.CON.KMKX.FF.W.0007.000000T0000Z-090725T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LAFAYETTE WI-
758 PM CDT FRI JUL 24 2009

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1000 PM CDT FOR THE 
SOUTHWEST HALF OF LAFAYETTE COUNTY...

AT 755 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE LEFTOVER SHOWERS OVER LAFAYETTE COUNTY MOVING SOUTHEAST AT 
35 MPH. BY 830 PM THEY SHOULD HAVE MOVE ENTIRELY OUT OF THE COUNTY.

THE FLASH FLOOD WARNING WILL REMAIN IN EFFECT UNTIL 10 PM EVEN 
THOUGH THE HEAVY RAINS HAVE ENDED SINCE RUNOFF USUALLY CONTINUES FOR 
1 TO 2 HOURS AFTER THE RAIN ENDS. THE HILLY TERRAIN OF LAFAYETTE 
COUNTY HELPS TO CONCENTRATE THE RUNOFF.

SOME LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO 
GRATIOT....SHULLSBURG...LEAD MINE...BENTON...AND BELMONT.

DOPPLER RADAR ESTIMATED THAT HEAVY RAIN OF 1.5 TO 2.25 INCHES FELL 
THIS EVENING IN THE AREA SOUTHWEST OF A LINE FROM BELMONT TO A POINT 
6 MILES SOUTHEAST OF SHULLSBURG THROUGH 7PM.  

THIS AREA IS MOST LIKELY TO EXPERIENCE FLASH FLOODING...AND INCLUDES 
THE FOLLOWING RIVER BASINS...GALENA...MADDEN BRANCH...SHULLSBURG 
BRANCH...APPLE RIVER...AND WOLF CREEK. 

AT 7 PM...LAW ENFORCEMENT REPORTED LOTS OF WATER OVER TWIN BRIDGE 
ROAD 3 MILES NORTH OF THE VILLAGE OF NEW DIGGINGS...IN THE GALENA 
RIVER BASIN. 

WATCH OUT FOR MUD OR ROCK SLIDES.

SCATTERED SHOWERS AND THUNDERSTORMS MAY AFFECT LAFAYETTE COUNTY ONCE 
AGAIN AFTER 10 PM AS A COLD FRONT MOVES THROUGH...BUT HEAVY RAINS 
ARE NOT EXPECTED

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.

&&

LAT...LON 4281 9042 4281 9035 4250 8988 4251 9043

$$
KAPELA
000 
WGUS73 KMKX 250132
FFSMKX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
832 PM CDT FRI JUL 24 2009

WIC065-250300-
/O.CON.KMKX.FF.W.0007.000000T0000Z-090725T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LAFAYETTE WI-
832 PM CDT FRI JUL 24 2009

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1000 PM CDT FOR
WESTERN LAFAYETTE COUNTY...

AT 830 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A FEW LEFTOVER RAIN SHOWERS AFFECTING SOUTHWESTERN 
LAFAYETTE COUNTY. THEY WERE MOVING SOUTHEAST AT 35 MPH. 

THE FLASH FLOOD WARNING WILL REMAIN IN EFFECT UNTIL 10 PM EVEN 
THOUGH THE HEAVY RAINS HAVE ENDED SINCE RUNOFF USUALLY CONTINUES FOR 
1 TO 2 HOURS AFTER THE RAIN ENDS. THE HILLY TERRAIN OF LAFAYETTE 
COUNTY HELPS TO CONCENTRATE THE RUNOFF.

SOME LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO 
GRATIOT....SHULLSBURG...NEW DIGGINGS...LEAD MINE...BENTON...AND 
BELMONT.

DOPPLER RADAR ESTIMATED THAT HEAVY RAIN OF 1.5 TO 2.25 INCHES FELL 
THIS EVENING IN THE AREA SOUTHWEST OF A LINE FROM BELMONT TO A POINT 
6 MILES SOUTHEAST OF SHULLSBURG THROUGH 7PM.  

THIS AREA IS MOST LIKELY TO EXPERIENCE FLASH FLOODING...AND INCLUDES 
THE FOLLOWING RIVER BASINS...GALENA...MADDEN BRANCH...SHULLSBURG 
BRANCH...APPLE RIVER...AND WOLF CREEK. 

AT 7 PM...LAW ENFORCEMENT REPORTED LOTS OF WATER OVER TWIN BRIDGE 
ROAD 3 MILES NORTH OF THE VILLAGE OF NEW DIGGINGS...IN THE GALENA 
RIVER BASIN. AT 730 PM...WATER WAS REPORTED OVER SOME ROADS IN THE 
AREA SOUTH OF SHULLSBURG.

WATCH OUT FOR MUD OR ROCK SLIDES.

SCATTERED SHOWERS AND THUNDERSTORMS MAY AFFECT LAFAYETTE COUNTY ONCE 
AGAIN THIS EVDNING AS A COLD FRONT MOVES THROUGH...BUT HEAVY RAINS 
ARE NOT EXPECTED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.

&&

LAT...LON 4281 9042 4281 9035 4250 8988 4251 9043

$$

KAPELA
000 
WGUS73 KMKX 250218
FFSMKX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
918 PM CDT FRI JUL 24 2009

WIC065-250223-
/O.CAN.KMKX.FF.W.0007.000000T0000Z-090725T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LAFAYETTE WI-
918 PM CDT FRI JUL 24 2009

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR WESTERN LAFAYETTE
COUNTY...

INFORMATION FROM THE LAFAYETTE COUNTY SHERIFF DEPARTMENT INDICATED 
THAT WATER WAS RETREATING FROM THE ROADS THAT WERE COVERED FROM THE 
AREA NORTH OF NEW DIGGINGS OVER TO THE RURAL AREA SOUTH OF 
SHULLSBURG.

THEREFORE...IT APPEARS THE WORST OF THE FLOODING HAS ENDED.

DOPPLER RADAR INDICATED AT 915 PM THAT ALL OF THE SHOWERS AND STORMS 
THAT AFFECTED LAFAYETTE COUNTY HAD MOVED SOUTHEAST INTO NORTHERN 
ILLINOIS.

A COLD FRONT IS STILL EXPECTED TO FINISH ITS PASSAGE ACROSS 
WISCONSIN TONIGHT. SOME SCATTERED SHOWERS AND STORMS WILL ACCOMPANY 
THIS FRONT. HOWEVER...HEAVY RAINS ARE NOT EXPECTED...THEREFORE 
THINGS WILL IMPROVE OVERNIGHT FOR LAFAYETTE COUNTY.

LAT...LON 4281 9042 4281 9035 4250 8988 4251 9043

$$
KAPELA

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before this flash flood warning went out at Jul 24, 3:15 PM CDT, 2 hours 46 minutes earlier.

Area forecast discussion, Jul 24, 3:15 PM CDT, 2 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
315 PM CDT FRI JUL 24 2009

.SHORT TERM /TONIGHT THROUGH MONDAY/...
IMMEDIATE FOCUS LIES ON THUNDERSTORM THREAT FOR THE REMAINDER OF THE
AFTERNOON INTO THIS EVENING.  SCATTERED CONVECTION HAS DEVELOPED
JUST TO THE NORTH OF SEVERE THUNDERSTORM CURRENTLY JUST WEST OF
KDBQ.  THINKING CONVECTION IS A RESULT OF INCREASING MID LEVEL WARM
AIR ADVECTION AND THETA-E ADVECTION...WHICH SPREADS ACROSS SOUTH
CENTRAL WISCONSIN THROUGH EARLY EVENING.  MID LEVEL LAPSE RATES IN
THE TRI-STATE AREA HAVE INCREASED TO 7-7.5 DEGREES SO ATMOSPHERE
RECUPERATING RAPIDLY DESPITE RECENT CONVECTION.  MUCAPE IN THIS AREA
AROUND 1000 J/KG WITH SURGE OF MID 60 DEGREE DEWPOINTS.  BULK WIND
SHEAR HAS INCREASED TO 50 KTS IN THIS AREA AS WELL.  DESPITE JUST
BEING REMOVED FROM SPC SLIGHT RISK...COULD STILL SEE SOME LARGE HAIL
AND DAMAGING WIND INTO THIS EVENING WITH BEST POTENTIAL IN THE
WESTERN CWA AS DEPICTED BY LATEST WRF4G MESOMODEL.  PWAT VALUES
INCREASE TO AROUND 1.5 INCHES AHEAD OF APPROACHING SURFACE FRONT
WHICH MOVES THROUGH DURING THE EVENING.  SYNOPTICALLY...AREA OF
UPPER LEVEL DIVERGENCE ASSOCIATED WITH NOSE OF 300MB JET.  WIND
PROFILER NETWORK AND WATER VAPOR IMAGERY SHOW POTENT SHORT WAVE
TROUGH UPSTREAM OVER SRN MN...SO STILL THINKING SHOWERS AND
THUNDERSTORMS WILL BE LIKELY ACROSS CWA THIS EVENING...DIMINISHING
RAPIDLY FROM LATE EVENING THRU 09Z.

POTENT SHORT WAVE TROUGH ROTATES AROUND UPPER LOW SETTLING OVER
GREAT LAKES ON SATURDAY.  STEEP LAPSE RATES AND LINGERING LOW LEVEL
MOISTURE SHOULD PRODUCE AT LEAST SCATTERED SHOWERS.  WEAK ELEVATED
INSTABILITY SO WL CONTINUE TO MENTION ISO THUNDER.  SECONDARY WEAKER
SHORT WAVE ON SUNDAY ROTATES AROUND DEPARTING LOW SO WL CONTINUE
SMALL THREAT.  MORE POTENT SHORT WAVE TROUGH ROTATES THROUGH LATER
MONDAY AND MONDAY NIGHT.  SLIGHT DELAY IN TROUGH ARRIVAL...HOWEVER
LOW LEVEL WARM AIR ADVECTION SPREADS IN MONDAY MORNING SO WL
CONTINUE LOW POPS THROUGH MONDAY...WITH BETTER THREAT MONDAY
EVENING.

.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
EXTENDED GUIDANCE IN REASONABLE AGREEMENT ON BRINGING COLD FRONT AND
STRONGER UPPER LEVEL SHORT WAVE ACROSS WISCONSIN IN THE MONDAY
AFTERNOON INTO TUESDAY TIME FRAME.  GFS LIKELY OVERDOING AMOUNT OF
LOW LEVEL MOISTURE AVAILABLE BUT BEST THREAT FOR MORE WIDESPREAD
CONVECTION AT THIS TIME...AFTER TONIGHT.  LATEST GFS AND HI RES
ECMWF SHOWING SOME FLATTENING OF PERSISTENT LONG WAVE TROFFING
ACROSS UPPER MIDWEST INTO SRN CANADA POST CDFNT NEXT TUE THROUGH
THU.  12Z GFS SHOWING STRONG SHORT WAVE AFFECTING SRN WI ON
WED...BUT MEDIUM RANGE ENSEMBLE POPS HAS POPS LESS THAN 20 PERCENT.
MORE STOCK PLACED IN MREF DUE TO FAIR TO GOOD AGREEMENT IN ENSEMBLE
MEMBERS.  HI RES AND CANADIAN IN AGREEMENT ON DRIER WEATHER FROM TUE
NIGHT INTO THU SO PER COORDINATION WITH NEIGHBORING OFFICES...HAVE
REMOVED POPS FOR MOST OF THIS PERIOD.

STRONGER SHORT WAVE TROUGH AMPLIFIES UPSTREAM TROFFING ACROSS NORTH
CENTRAL CONUS LATER NEXT WEEK WITH THREAT FOR CONVECTION RETURNING
BY THU NIGHT/FRIDAY.  TEMPERATURES THROUGH THE END OF THE WEEK LOOK
TO CONTINUE BELOW NORMAL FOR LATE JULY.

GFS 5 DAY 500MB ANOMALIES SHOW LITTLE CHANGE TO THE OVERALL PATTERN
INTO THE FIRST WEEK OF AUGUST...WITH LARGE POSITIVE ANOMOLY
PERSISTING ACROSS WRN CANADA INTO PAC NW...WITH DOWNSTREAM LONG WAVE
TROFFING ACROSS CENTRAL CANADA INTO GTLAKES.

&&

.AVIATION...STILL EXPECT A ROUND OF THUNDERSTORMS TO CROSS SOUTHERN
WISCONSIN THIS EVENING WITH APPROACHING LOW PRESSURE CENTER AND
ASSOCIATED FRONTAL BOUNDARIES. POTENTIAL FOR SEVERE WEATHER WITH
THESE STORMS.  OVERALL EXPECT VFR CONDITIONS BUT IFR CONDITIONS
POSSIBLE IN AND AROUND STRONGER THUNDERSTORMS. COLD FRONT EXPECTED
TO MOVE THROUGH BTWN 06Z AND 12Z WITH WINDS SHIFTING TO THE
NORTHWEST BEHIND THE FRONT. POSSIBLE THUNDERSTORM DEVELOPMENT ONCE
AGAIN TOMORROW AFTERNOON BUT LEFT OUT OF TAFS FOR NOW WITH ONLY
CHANCE POPS.

&&

.MARINE...GUSTY SOUTHWEST WINDS EXPECTED TONIGHT AHEAD OF COLD FRONT
MOVING THROUGH. THUNDERSTORM CHANCES ALSO INCREASE THIS EVENING WITH
SOME SEVERE THUNDERSTORMS POSSIBLE.  WINDS INCREASE OUT OF THE
NORTHWEST SATURDAY AFTERNOON BUT AT THIS TIME EXPECT TO REMAIN BELOW
SMALL CRAFT LEVELS.

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
LM...NONE.
&&

SHORT/LONG TERM...MBK
AVIATION/MARINE...PZ
Hazardous weather outlook, Jul 24, 3:30 PM CDT, 2 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
330 PM CDT FRI JUL 24 2009

WIZ046-047-051-052-056>060-062>072-251030-
MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE-
WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE-
LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA-
330 PM CDT FRI JUL 24 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN.

.DAY ONE...TONIGHT

THUNDERSTORMS ARE EXPECTED THIS EVENING ACROSS SOUTHERN WISCONSIN.
ISOLATED SEVERE ACTIVITY IS POSSIBLE...ESPECIALLY SOUTHWEST OF A
WISCONSIN DELLS...TO MADISON...TO BELOIT LINE...HOWEVER MOST STORMS
SHOULD STAY BELOW SEVERE LIMITS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ISOLATED THUNDERSTORMS WILL REMAIN POSSIBLE EACH DAY FROM THE
WEEKEND INTO EARLY NEXT WEEK AS RELATIVELY COLD AIR WILL BE
PRESENT IN THE UPPER ATMOSPHERE MAKING FOR UNSTABLE CONDITIONS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION SHOULD NOT BE NEEDED TONIGHT.

LMZ643>646-251030-
SHEBOYGAN TO PORT WASHINGTON WI-
PORT WASHINGTON TO NORTH POINT LIGHT WI-
NORTH POINT LIGHT TO WIND POINT WI-
WIND POINT WI TO WINTHROP HARBOR IL-
330 PM CDT FRI JUL 24 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE EXPECTED THIS EVENING.  THESE STORMS
SHOULD STAY BELOW SEVERE LIMITS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ISOLATED THUNDERSTORMS WILL REMAIN POSSIBLE EACH DAY FROM THE
WEEKEND INTO THE EARLY NEXT WEEK AS RELATIVELY COLD AIR WILL BE
PRESENT IN THE UPPER ATMOSPHERE MAKING FOR UNSTABLE CONDITIONS.

WWW.WEATHER.GOV/MKX

ZABEL

In the hours before

Local storm report, Jul 24, 5:15 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
515 PM CDT FRI JUL 24 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0508 PM     HAIL             2 N BELMONT             42.77N 90.33W
07/24/2009  E0.25 INCH       LAFAYETTE          WI   TRAINED SPOTTER

            ESTIMATED 30-40 MPH WINDS...RADAR INDICATES HAIL CORE
            ACTUALLY PASSED TO THE SOUTH OF BELMONT

&&

FRANKS
Local storm report, Jul 24, 5:25 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
525 PM CDT FRI JUL 24 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0517 PM     HAIL             3 NW LEAD MINE          42.60N 90.39W
07/24/2009  E1.25 INCH       LAFAYETTE          WI   LAW ENFORCEMENT

&&

FRANKS
Local storm report, Jul 24, 5:36 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
536 PM CDT FRI JUL 24 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     FUNNEL CLOUD     5 NW SHULLSBURG         42.62N 90.30W
07/24/2009                   LAFAYETTE          WI   PUBLIC

&&

FRANKS
Local storm report, Jul 24, 5:39 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
539 PM CDT FRI JUL 24 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0505 PM     HAIL             2 SW BELMONT            42.72N 90.36W
07/24/2009  E1.50 INCH       LAFAYETTE          WI   LAW ENFORCEMENT

            HAIL SWATH FROM SOUTWEST OF BELMONT TO SCHULLSBURG
            AREA...HAIL SIZE RANGING FROM 1.25 TO 1.5...HAIL
            BEGINNING AROUND 5 PM AND LASTING UNTIL AT LEAST 530 PM

&&

FRANKS
Local storm report, Jul 24, 5:41 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
541 PM CDT FRI JUL 24 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0525 PM     HAIL             SHULLSBURG              42.57N 90.23W
07/24/2009  E1.00 INCH       LAFAYETTE          WI   TRAINED SPOTTER

            BRANCHES REPORTED DOWN IN THE AREA AROUND THE SAME TIME.

&&

FRANKS
Local storm report, Jul 24, 5:43 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
543 PM CDT FRI JUL 24 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     TSTM WND DMG     4 NW SHULLSBURG         42.61N 90.29W
07/24/2009                   LAFAYETTE          WI   LAW ENFORCEMENT

            SHED BLOWN DOWN ON COUNTY HWY Q BETWEEN BELMONT AND
            SCHULLSBURG

&&

FRANKS

The office that day

Everything else NWS Milwaukee, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 24, 4:28 PM CDTSevere Thunderstorm WarningMKXIowa, Lafayette92 min
Jul 24, 5:48 PM CDTSevere Thunderstorm WarningMKXLafayette72 min
Jul 24, 6:10 PM CDTTornado WarningMKXLafayette38 min

Nearby

Flash Flood Warnings in Wisconsin, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.